Colorado, 2019Damaging Wind in Colorado, April 20, 2019
April 20, 2019 · NWS PUB · 1 event in 1 county or zone
A high based heavy rain shower passed through the central parts of Prowers County on the evening of Saturday, April 20th. Sub-cloud layer dry air was in place allowing for enhanced downdraft activity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high based heavy rain shower passed through the central parts of Prowers County on the evening of Saturday, April 20th. Sub-cloud layer dry air was in place allowing for enhanced downdraft activity. The shower, as it passed over KLAA producing an 82 MPH wind gust. Subsequently a severe thunderstorm was issued as winds blew to 70 MPH at the Prowers County EOC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 20, 5:19 PM MST, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 20, 5:19 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
619 PM MDT Sat Apr 20 2019
.UPDATE...
Issued at 619 PM MDT Sat Apr 20 2019
Updated the forecast and issued an SPS for high based showers
across the San Luis Valley, with web cams in ALS supporting the
"virga bombs" along with the 59 mph gust and blowing dust at the
Alamosa Airport.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 250 PM MDT Sat Apr 20 2019
Currently...a quick moving upper level disturbance is moving out of
Utah and into Colorado late this afternoon. Clouds have increased
with this upper level disturbance based on satellite imagery. Radar
indicates a few light echoes showing up over the mountain areas so
far. Temperatures are quite warm with mid 70s to mid 80s across the
lower elevations. Winds have been increasing this afternoon as
westerlies push out into the I-25 corridor. Gusts to near 30 mph
will remain possible into this evening.
Through Tonight...the upper level disturbance will quickly move
northeast across Colorado and into Nebraska tonight. Expect
isolated to scattered showers and thunderstorms to develop over the
mountains through this evening. A few may become strong with
outflow winds to near 45 mph and lightning being the primary
threats. Snow levels will remain high, generally above 10 kft where
a couple of inches of snow may be possible by morning. Otherwise,
expect dry conditions by midnight to prevail across the region into
Sunday morning. Overnight lows will be mild with 40s to lower 50s
expected.
Sunday...a secondary upper level disturbance is forecast to eject
northeastward out of the Desert Southwest by the afternoon hours.
Models in good agreement with generally dry conditions early before
showers and thunderstorms develop in the afternoon. Expect initial
shower and thunderstorm development by mid to late morning over the
mountains, spreading northeast into the Palmer Divide by mid
afternoon. The primary focus over the Palmer Divide will be a
surface boundary which is forecast to stall during the afternoon
hours, before making a push south into our northern plains zones
during the late afternoon and evening. The potential exists for one
or two of these storms to become strong along the frontal boundary.
Hail, up to one inch in diameter, along with outflow winds
approaching 60 mph, lightning and locally heavy rainfall may be
possible with stronger storms. Straight line hodographs will likely
favor left splits with stronger storms as they move across the
plains. Temperatures will remain warm with 70s across the region.
Snow will remain possible over the mountains, but generally above 10
kft. A few inches may be possible, especially given the convective
nature of the storms. Right now, it looks like there will not be
enough to warrant winter weather highlights at this time. But
caution is still advised for travelers over high mountain passes.
Mozley
.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM MDT Sat Apr 20 2019
Cold front drops through the plains Sunday night, with shallow
upslope flow and low clouds filling in behind the boundary along
and east of the mountains into Mon morning. Best forcing for
precip overnight is from the Palmer Divide into nern CO, though with
instability decreasing rapidly across the region, any
showers/isolated thunderstorms Sun evening will fade to just some
sprinkles or drizzle over/near the ern mountains by early Mon.
Upper low then slowly moves eastward across AZ into wrn NM
Mon/Tue, while cool/stable air mass persists across the ern
plains. Upslope flow deepens slightly during the day Mon, which
should keep clouds in place over the plains and will provide some
added upward motion to convection over the mountains in the
afternoon and evening. Should be just enough instability over the
higher terrain for at least isolated thunderstorms in the
afternoon, as model CAPES rise into the 200-400 J/KG range. Snow
levels look rather high through the day, generally above 10000
feet. Precip chances will fall off quickly away from the
mountains, with best chance for rainfall at lower elevations into
Mon night along the NM border where upward motion is slightly
stronger closer to the upper low. Similar conditions in place
across the area again on Tue, with convection over the mountains
in the afternoon drifting across lower elevations and weakening
late in the day. Better moisture and lift again will be found
along the NM border back into the ern San Juans, as upper low
slowly sinks sewd along the AZ/NM border. Given clouds and
precip, max temps Mon/Tue will run cooler than average across
much of the region. Overnight lows in the mountains and high
valleys will still fall below freezing through the period, with
some patchy frost possible along the I-25 corridor Wed morning if
clouds can clear.
A gradual return to warmer/drier weather then develops from Wed
into next weekend as upper level low finally begins to push
eastward across TX. Still enough residual moisture in place for
mainly isolated afternoon convection over the mountains Wed/Thu
before precip chances decrease toward the end of the week in
response to strengthening wly flow. As heights build, max temps
will begin to respond, with readings rising back to well above
average levels by Fri/Sat.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 250 PM MDT Sat Apr 20 2019
VFR conditions through much of the next 24 hours at all three
terminals. A few showers may be possible through this evening
across the mountain areas but do not look to hit any of the
terminals at this time. Southwesterly winds gusting 25 to 30 kts
will be possible into this evening, especially at KALS and KCOS.
Expect more widespread shower and thunderstorm activity across the
region on Sunday afternoon. KCOS and KALS will likely see the
highest probability of seeing a thunderstorm. Mozley
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...MW
SHORT TERM...MOZLEY
LONG TERM...PETERSEN
AVIATION...MOZLEY
Hazardous weather outlook, Apr 20, 11:03 AM MST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1203 PM MDT Sat Apr 20 2019
COZ058>089-093>099-211815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1203 PM MDT Sat Apr 20 2019
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Isolated showers and thunderstorms will be possible across the
mountains today. A few of these may drift off into the adjacent
plains through this evening though these will quickly diminish in
strength as they move off the mountains. The main threat with
thunderstorms across the mountains today will be lightning and
locally gusty winds up to 45 mph. Across the plains, high based
showers will produce local wind gusts up to 45 mph but little to no
rainfall. Snow levels will remain above 11000 feet today with local
accumulations of up to an inch possible across the higher peaks
along the Continental Divide.
Dry humidity values along with breezy to windy conditions this
afternoon will result in an elevated fire danger today. Fine
vegetation entering greenup should limit the potential for extreme
fire behavior. However pockets of dry fuels may still carry fire and
caution is still advised to avoid fire starts this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snow, heavy at times, is expected over the mountains above 10,000
feet Sunday through Wednesday, generally during the afternoon
hours.
Isolated thunderstorms, some severe, are possible over the eastern
plains on Sunday evening. The main risk will be winds up to 60
mph under the strongest storms. There is a smaller chance for
severe criteria hail, but the chance exists, otherwise lightning
and brief moderate to heavy rains are expected.
Daily thunderstorms are possible Wednesday through Friday mainly over
the mountains. An isolated storm may make it over the eastern
plains or over the San Luis Valley during the afternoon hours.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible over the mountains along the Continental Divide this
afternoon and tonight.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible over the mountains along the Continental Divide this
afternoon and tonight.
88/88
In the hours before
Special weather statement, Apr 20, 5:05 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Pueblo Co
605 PM MDT Sat Apr 20 2019
COZ069>071-210215-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa,
La Jara, Antonito, Sanford, San Luis, Fort Garland, and Blanca
605 PM MDT Sat Apr 20 2019
High based showers moving across the San Luis Valley late this
afternoon will produce gusty winds of 30 to 60 mph but little to
no rainfall. These strong gusty winds could also produce a period
of reduced visibility in blowing dust. Showers will diminish and
end with loss of solar heating associated with the setting sun.
Local storm report, Apr 20, 5:12 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
612 PM MDT SAT APR 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM NON-TSTM WND GST 2 S ALAMOSA 37.43N 105.87W
04/20/2019 M59 MPH ALAMOSA CO ASOS
ASOS STATION KALS ALAMOSA AIRPORT. WIND
GUSTS LIKELY ASSOCIATED WITH VIRGA.
&&Special weather statement, Apr 20, 5:56 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
656 PM MDT SAT APR 20 2019
COZ061>063-072-073-076-077-210130-
Western/Central Fremont County Below 8500 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
656 PM MDT SAT APR 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE...
NORTHWESTERN FREMONT AND NORTHEASTERN SAGUACHE COUNTIES UNTIL 730 PM
MDT...
At 655 PM MDT, Doppler radar was tracking a high based storm over
Salida, or 18 miles northwest of Hayden Pass Burn Scar, moving
northeast at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Salida, Poncha Springs, Swissvale and Howard.
LAT...LON 3869 10583 3854 10567 3835 10597 3852 10616
3870 10595 3869 10594
TIME...MOT...LOC 0055Z 229DEG 12KT 3852 10598
mwThunderstorm Wind, Prowers
- When
- April 20, 7:51 PM MST
- Where
- Prowers County, Lamar Arpt
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.070, -102.680
Lamar Airport, KLAA, gusted to 81 MPH as a strong rain shower passed overhead. No lightning was detected with the shower.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Ohio, April 20, 2019$250,000 · 9 events
- Rip Current in Florida, April 20, 20196 injured · 1 event
- Flooding in New Hampshire, April 20 to 25, 2019$45,000 · 8 events
- Flooding in Maine, April 20 to 24, 20196 events
- Heavy Rain in Indiana, April 20, 20194 events
- Flooding in California, April 20, 20194 events
- Flooding in Illinois, April 20 to 30, 20194 events
- Flooding in Arkansas, April 20 to 30, 20193 events
- Flooding in Kentucky, April 20 to 28, 20193 events
- Hail in Pennsylvania, April 20, 20191 in hail · 3 events
- Flooding in West Virginia, April 20, 20192 events
- Hail in West Virginia, April 20, 20191.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820155.